Please help!

I meant to write a short post....sorry....but I can't seem to concentrate my words into something that makes sense.

I don't know what to do any more and just want to curl up into a ball and cry. Sorry to be pathetic and over-dramatic, but all I want to do is to lie on the floor and sleep.

I started this journey only a year ago (I am 46) and have since been diagnosed with hashi's, sjorgens, SLE and have anti-adrenal antibodies. I have tried T4 only......which made me feel awful and that's why they tested for other things. I have also tried a T4, T3 combination, which made me feel better initially, but a few months later I felt the fog, fatigue and all of the other hypo symptoms creep back in.

About 3 months ago the endo I have been seeing privately prescribed T3 only (20mcg twice a day). After a very short time, my symptoms were so much better. I had energy, my leg aches were better, weight better, constipation gone, eyebrows even looked as if they were growing back a bit etc etc. Almost at the same time I was told to take 25mcg predisolone each day for 6 weeks for other things and then taper it it may have been the pred that was making me feel better, not the t3.....but I don't think so. The t3 gave me a buzz when I first started it, so I am pretty sure it was having an effect.

(Since then, I have been to my local nhs gp who has agreed to give me all my medicines and wants to treat me on the nhs rather than having to go to London. This was a real relief as I was worried that he wouldn't prescribe t3. He took a lot of blood tests last week for the first time, but I haven't had the results.) 

However, about 3 weeks ago, we went on holiday for a week and I felt really good. Since we have been back I have slowly gone downhill. I can feel myself getting worse every day. I simply can't wake up. I could sleep all day long, which has been really hard trying to hide from my teenage boys who have been on school holidays. My skin is dry, my muscles ache, I feel light-headed, the fog is worse than ever...and everything else that goes with it. My eyes feel as if they have glazed over...I was trying to sew some labels into school uniform earlier and realised that I couldn't see the top of the needle - I've always had perfect eyesight.

Incidentally, I finished taking the predisonole last week, having tapered down very, very slowly from 25 to 2.5mcg.

I feel so awful that I don't know what to do. I think my question is, has anyone else experienced this with thyroid drugs.....that they work for a while and then you go back to square one? I am a bit worried that it could be adrenal instinct tells me that this isn't normal fatigue. I don't think it's the SLE/sjorgrens, although they could be contributing.

I'd be really, really grateful for any thoughts as right now I feel so ill and don't know what to do. I actually feel quite frightened. It doesn't seem normal that the medicine works for a couple of months and then just stops? 

Any thoughts would be very helpful. Thank you.

11 Replies

  • Yes. It's perfectly normal. It just mean you need an increase in dose.

    The goal of thyroid hormone replacement - whatever it may be - is to keep increasing slowly until all your symptoms have gone. If you feel good at first, on the increase, it's because the body is so relieved to get some/some more hormone. But then gradualy realises it isn't enough. So, you have to increase. 20 mcg T3 only is not a huge dose.

    The problem is, that doctors Don't understand this. They tend to think that once TSH is back in range - anywhere in range - that you are 'cured'. Well, you aren't. You need your TSH to be one or Under. And then, the TSH's job is done. It's time to look at the FT4 and FT3.

    It's low T3 that causes symptoms. And most people need it up the top of the range to feel well. Taking T3 in any form, usually causes your TSH to be suppressed, and that scares the wotsits out of doctors. So, they rarely give people enough hormone to make them well.

    And that's why this forum exists! lol Don't forget to get a print-out of your next lot of test results, and post them on here so we can have a look. :)     

  • Thank you. It's such a relief to have this forum to ask questions. Actually, am on 20mcg twice a day, but maybe need a third dose. I suspect Endo will see it this way.... I'm pretty sure that my bloods will show that all is not right. The question is, will the gp be happy to raise the dose of t3. Perhaps if the Endo writes to him to request it. 

  • I'll keep my fingers crossed for you. :)

  • If you are on 40mcg per day of T3, it might be that you only need a little more, so I would be apt to increase gradually by 1/4 at a time as it is easier to drop back to the previous dose.

    Take note of your pulse/temp as well. Too fast a pulse could be too much T3 also if temp rises too high. If you took a little too much, you can miss the next day's dose and continue after that.

  • Good advice by Greygoose. And: maybe adrenal fatigue coming back?

  • I don't think i've had adrenal fatigue. When this all started the Endo did loads of blood tests and told me about the various antibodies I had. One of the things he mentioned was Addisons disease because of anti-adrenals. However, he did some further tests and said that "the blood tests for adrenal function showed no evidence that the adrenal autoantibodies were damaging the adrenal production and in particular ACTH and renin levels were not elevated"..............whatever that means! That was a year ago, so maybe I need to retest.

    Thank you for your reply

  • Vitamin C can help with adrenals.

  • While I agree that you probably need slightly more T3, do you know what your levels of Vit B12, ferritin and Vit D are?

    I know that lack of Vit B12 in particular can cause problems with eyesight - and certainly causes fogginess.

  • Thanks Jazzw. No, I don't know. I am in between private and nhs just now, and nobody is explaining anything. Apparently they are checking b12 this time.. I will ask about vit D. I all feels very scary. If I didn't have my boys at home for the last night of their holidays I think I would take myself to A and E tonight. Thank you for your help. I will ask the questions when I have the chance. Much love to everyone on this forum. X

  • Thank you all for your replies. I am a bit shell shocked by everything just now, but so grateful for your help. One day at a time for all of us...xx

  • I was like this for so many years. T3 which is in the NDT I take  has made me almost human again. I slowly increased my meds and feel fine.  Adding all the right supplements and vitamins also helps. This forum has been a god send with all the help and advice everyone gives.

    Good luck Bev.

You may also like...